Doctors Lounge - Rheumatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Rheumatology Topics
Question: Too much walking?
|laura - Mon May 05, 2003 8:01 pm|
First of all - Thank you in advance for this site & for your help. My name is Laura, I am 23 years old. I am 5'6 tall & weight about 140 lbs. I recently started walking - starting at 5 miles a day - but some days I go up to 15 - 16 miles.....Is it Ok to walk that much? (I walked about 56 miles in seven days)......Also, ever since before I started walking - I get this tingling sensation on my legs & arms - both get numb often & I suffer from Migraine headaches. My hands & feet are very cold most of the time. Do u think I have a circulation problem?....If so - would walking this much help?....I am doing this mostly because I want to loose weight.
Thank you for your time.
|Dr. Tamer Fouad - Wed May 07, 2003 1:18 am|
If you are going to walk this much then its really more of a sport than just walking. Like any other sport you should be equipped with the right gear. If your feet hurt then check if your sneakers need changing? Also get a good pair. Again, if you are going to be exposed to a windy environment or air currents while walking, you need to be equipped with that e.g. hood, scarf. I would advise you to go a step at a time don't rush into any sport, your muscles need time to adapt especially after a long period of lack of use.
Keep up the good work!
|Dr. Yasser Mokhtar - Wed May 07, 2003 3:36 pm|
Thank you very much for using our website.
Like Tamer said. You have to be prepared and take it easy.
Every thing has to come in steps. Starting at 5 miles a day is a little bit overdoing i guess. You can start at 1 mile a day for 2 days then 2 miles a day for 2 days and so forth but it looks like you are on the go and did not need the titration.
About the numbness and tingling sensation that you have this is most probably related to hyperventillation and i think that there is nothing to worry about.
It looks like you are a motivated person, so, keep up the good work.
Once more, thank you very much for using our website http://doctorslounge.com
Yasser Mokhtar, M.D.
|CED - Sun Jun 15, 2003 2:15 pm|
Might I reinforce the need for proper foot wear with cushion and support###spending the extra money by going to a "Running Store" and/or researching footwear for your purpose on the Web is time and money well spent......
Again, sometimes it takes a little experimentation with different brands and types of shoes(spending more money) to find what works for you......Possibly because of a compensation by your foot because of inadequate support or cushion or fit may cause your symptoms....
Do you sweat allot as you walk???? Remaining cool and well hydrated burns more 'fat calories' so don't overdress and bring at least a 24oz plastic bottle of water with you###-> stay ahead of any dehydration, especially on hot and humid days...If your mouth is beginning to get dry, then you are behind, drink and refill if necessary......The symptoms could also be related to a low electrolyte level(s), so taking a sports drink like Gatorade is a good idea====>I usually will dilute mine 1/2 water and 1/2 Gatorade and also make sure your diet supports your work-outs in replacing necessary nutrients.....
|laura - Tue Jun 17, 2003 8:40 am|
Thank you all very much for your help!
I just wanted to let you know that I followed all your recommendations and I am doing great! :D .....I've lost 14 pounds and I feel more energized than ever and even the numbeness & tingling sensation on my legs & arms is decreasing ;)
I am only walking about 3 to 5 miles a day now, maybe ten on the weekend & I am starting to lift weights about three times a week.
Once again - Thank you very much :)
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.